Significant correlations of plasma homocysteine and serum methylmalonic acid with movement and cognitive performance in elderly subjects but no improvement from short-term vitamin therapy: a placebo-controlled randomized study.Am J Clin Nutr. 2005 May; 81(5):1155-62.AJ
Deficiencies of vitamin B-12, folic acid, and vitamin B-6-as defined by laboratory measures-occur in 10-20% of elderly subjects. The clinical significance remains unresolved.
The objective was to explore any association between vitamin status and vitamin treatment and movement and cognitive performance in elderly subjects.
Community-dwelling subjects (n = 209) with a median age of 76 y were randomly assigned to daily oral treatment with 0.5 mg cyanocobalamin, 0.8 mg folic acid, and 3 mg vitamin B-6 or placebo (double blind) for 4 mo. Movement and cognitive performance tests were performed before and after treatment.
A high plasma total homocysteine (tHcy) concentration (> or =16 micromol/L) was found in 64% of men and in 45% of women, and a high serum methylmalonic acid (MMA) concentration (> or =0.34 micromol/L) was found in 11% of both sexes. Movement time, digit symbol, and block design (adjusted for age, sex, smoking, and creatinine) correlated independently with plasma tHcy (P < 0.01, < 0.05, and < 0.01, respectively); the simultaneity index and block design correlated with serum MMA (P < 0.05 for both). Vitamin therapy significantly decreased plasma tHcy (32%) and serum MMA (14%). No improvements were found in the movement or cognitive tests compared with placebo. Neither vitamin therapy nor changes in plasma tHcy, serum MMA, serum vitamin B-12, plasma folate, or whole-blood folate correlated with changes in movement or cognitive performance.
High plasma tHcy and serum MMA were prevalent and correlated inversely with movement and cognitive performance. Oral B vitamin treatment normalized plasma tHcy and serum MMA concentrations but did not affect movement or cognitive performance. This might have been due to irreversible or vitamin-independent neurocognitive decline or to an insufficient dose or duration of vitamins.